Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Blacksburg, VA

November 29, 2005Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 29, 2005, 4:40 PM EST for Halifax County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2005, 4:40 PM EST (21:40 UTC)
Expired
Nov 29, 2005, 5:30 PM EST
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 4:55 PM ESTTSTM WND DMG3 E Ingram, VA4 LARGE TREES BLOWN DOWN ON OAK LEVEL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 292140
SVRRNK
VAC083-292230-
/O.NEW.KRNK.SV.W.0145.051129T2140Z-051129T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EST TUE NOV 29 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 530 PM EST

* AT 435 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF ELMO...OR ABOUT
  7 MILES SOUTHWEST OF INGRAM...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  ELMO...
  INGRAM...
  HALIFAX...
  CRYSTAL HILL...
  MT LAUREL...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS 
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3677 7916 3656 7919 3665 7893 3686 7870
      3697 7885 3691 7902

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 292204
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EST TUE NOV 29 2005

VAC083-292230-
/O.CON.KRNK.SV.W.0145.000000T0000Z-051129T2230Z/
HALIFAX VA-
504 PM EST TUE NOV 29 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR HALIFAX COUNTY...

AT 502 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HALIFAX...MOVING
NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRYSTAL
HILL...NATHALIE...MT LAUREL AND CLOVER.

THIS STORM PRODUCED WIND DAMAGE NORTH OF DANVILLE EARLIER. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3677 7916 3656 7919 3665 7893 3686 7870
      3697 7885 3691 7902

$$

WP
000 
WWUS51 KRNK 292231
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST TUE NOV 29 2005

VAC083-292240-
/O.EXP.KRNK.SV.W.0145.000000T0000Z-051129T2230Z/
HALIFAX VA-
530 PM EST TUE NOV 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY EXPIRED AT 530
PM EST...

THE THUNDERSTORM HAD WEAKENED TO BELOW SEVERE LIMITS. 
HOWEVER...STILL EXPECT GUSTY WINDS AND HEAVY RAINS ACROSS THE COUNTY 
THROUGH 600 PM.

IF YOU HAD WIND DAMAGE IN HALIFAX COUNTY...PLEASE CONTACT THE NATIONAL 
WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3677 7916 3656 7919 3665 7893 3686 7870
      3697 7885 3691 7902

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 3:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 29, 3:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EST TUE NOV 29 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

COLD FRONT ABOUT ONE THIRD OF THE WAY INTO RNK FCST AREA AS OF 2:30
PM...PUSHING THROUGH NEW RIVER VALLEY AND SOON TO REACH THE ROANOKE
VALLEY. EXTRAPOLATION PLACES FRONT IN EASTERN EXTREME OF FCST AREA
BY 6PM. AHEAD OF THE FRONT THERE IS A STILL A SLIGHT THREAT OF A
STRONG DOWNBURST WITH ANY THUNDERSTORM...AS WELL AS CONTINUED MINOR
FLOODING...EXPECIALLY IN LOCATIONS THAT EARLIER TODAY RECEIVED OVER
3 OR 4 INCHES OF RAIN.  BY THIS EVENING...AND START OF THIS FCST
PACKAGE...FLOOD AND SEVERE THREAT WILL HAVE MOVED EAST OF OUR
AREA...AND THUS AM NOT EXTENDING FLOOD WATCH INTO THIS EVENING.

BEHIND FRONT...WINDS SHIFT SW AND DRY SLOT SHOULD ACTUALLY BRING A
PERIOD OF CLEAR TO PTLY CLOUDY SKIES TO MOST LOCATIONS BEFORE FLOW
TURNS MORE WRLY AND WRAP AROUND MOISTURE FILLS CLOUDS BACK IN ACROSS
TRADITIONAL UPSLOPE AREAS OF FAR WEST. MSTR NOT DEEP ENOUGH TO
PROVIDE MUCH IN THE WAY OF PRECIP CHANCES...AND WILL KEEP ONLY A
SLIGHT CHC FAR WRN SLOPES OVERNIGHT. COLDER AIR MOVES IN
OVERNIGHT...AND LOW LEVEL TEMPS BECOME COLD ENOUGH TO CHNG ANY RAIN
SHOWERS IN WRN GREENBRIER TO SNOW SHWRS...BUT CERTAINLY NOT
EXPECTING ANY ACCUM.

LAST S/WV LIFTS OUT TO THE NORTHWEST OF OUR AREA WED
MORNING...TAKING ANY CYCLONIC FLOW WITH IT...AND AT THAT POINT SKIES
SHOULD CLEAR OUT OF UPSLOPE AREAS AND COLD AIR ADV WILL DIMINISH.
WENT CLOSE TO MAV GUIDANCE BUT IF ANY WARM AIR ADV BEGINS LATE IN
THE DAY IN WEST HIGHS COULD BE ABV MOS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

BY TOMORROW NIGHT EFFECTS OF THE SHORTWAVE TROUGH EXIT THE REGION
AND HIGH PRESSURE BEGINS TO ENTER THE REGION. GOING WITH A DRY
FORECAST WEDNESDAY NIGHT AND EARLY THURSDAY WITH LITTLE IN THE WAY
OF CLOUD COVER...AND TEMPERATURES TOWARDS THE COOL SIDE OF GUIDANCE.

THURSDAY AFTERNOON AND NIGHT ANOTHER QUICK MOVING SHORTWAVE TROUGH
SPINS THROUGH THE OHIO VALLEY AND BRINGS ANOTHER COLD FRONT INTO
THE AREA. LOOKING FOR THE HIGHER TERRAIN OF SOUTHEAST WEST
VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE MOUNTAINS OF NORTHWEST
NORTH CAROLINA TO EXPERIENCE SOME ISOLATED TO SCATTERED RAIN SHOWERS
LATE THURSDAY AFTERNOON AND SNOW SHOWERS THURSDAY NIGHT.
TEMPERATURES SHOULD AGAIN TREND COOLER INTO THE WEEKEND.

OUR NEXT WEATHER SYSTEM WILL EXIT TEXAS TOWARDS THE END OF THE WEEK
AND SPREAD A WARM FRONT OVER THE REGION BY SATURDAY MORNING.
OVERRUNNING PRECIPITATION IN ASSOCIATION WITH THIS FRONT IS EXPECTED
TO ARRIVE PRIOR TO SUNRISE SATURDAY. FOLLOWING THE PREFERRED HPC
SOLUTION OF THE FRONT AND PRECIPITATION TIMING...AND THE
THERMODYNAMIC ELEMENTS IN THE FAVORED EC MODEL. THIS PAINTS A
PICTURE OF A POSSIBLE P-TYPE CONCERN. SATURDAY MORNING LOWS ARE
EXPECTED TO BE IN THE UPPER 20S TO NEAR 30 ACROSS REGION...THIS IS
CONCURRENT TO WHERE EC SOLUTION SUGGESTS AN 850 MB TEMPERATURE
AROUND +2 TO +4 C.  THIS WOULD ALLOW FOR COMPLETE MELTING OF ICE
CRYSTALS ALOFT AS THE FALL THROUGH THIS LAYER THEN A REFREEZING ON
THE SURFACE.

DURING THE DAY SATURDAY WARM AIR ADVECTION SOUTH OF THE WARM FRONT
WILL ALLOW FOR RAIN AS TEMPERATURES IN THE LOW LEVELS RISE NOTABLY.

SATURDAY NIGHT THE CENTER OF THE SURFACE LOW ASSOCIATED WITH THE
TEXAS SYSTEM IS PROGGED TO MOVE NORTHEAST ALONG THE WESTERN PORTIONS
OF THE FORECAST AREA.  HPC PLACES LIKELY POPS ACROSS THE EASTERN
PORTIONS OF THE REGION IN THE AFTERNOON AND EARLY EVENING.

THE ASSOCIATED COLD FRONT HEADS ACROSS THE REGION SUNDAY. THE
INFLUENCE OF THE FRONT IS SLOW TO EXIT OUR REGION THROUGH MONDAY AS
IT STALLS TO OUR SOUTH AS A STATIONARY FRONT. EC MODEL AGAIN A
TRICKY P-TYPE CONCERN DURING THIS TIME FRAME. SURFACE COLD FRONT
LOOKS TO BE FASTER THAN THE 850 MB COLD FRONT. THIS SETS UP THE
SITUATION OF A WARM NOSE ABOVE A FREEZING BOUNDARY LAYER. EC
SOLUTION PLACES THE 0 TO +1C ISOTHERMS ACROSS THE SOUTHERN PORTIONS
OF THE REGION. THIS WOULD BE ENOUGH FOR SOME MELTING...BUT PERHAPS
NOT A COMPLETE MELT IN THE LOW LEVELS. SO HAVE INTRODUCED SOME SLEET
IN SOUTHERN PARTS OF THE REGION LATE SUNDAY NIGHT AND EARLY MONDAY
MORNING.

ABOVE FREEZING TEMPERATURES ARE EXPECTED AT MOST LOCATIONS ON
MONDAY...SO A SWITCH BACK TO RAIN IS EXPECTED AT MOST LOCALES.

HEADING INTO TUESDAY THE INFLUENCE OF THE FRONT IS NO MORE...BUT
WRAP AROUND UPSLOPE RAIN AND SNOW SHOWERS ARE POSSIBLE ACROSS
SOUTHEAST WEST VIRGINIA AND FAR SOUTHWEST VIRGINIA.

&&

.AVIATION...

COLD FRONT MAKING ITS WAY EAST THROUGH THE AREA AND HAS ALREADY
PASSED THROUGH BLF. THUNDER THREAT HAS ENDED FOR BLF AND LWB...AND
WILL BY EARLY AFTNOON AT ROA...THEN BY 22Z OR SO AT LYH AND DAN. IN
THE MEANTIME...SOME BRIEF MVFR TO IFR CIGS AND POSSIBLE VERY GUSTY
WINDS...BUT WILL NOT INCLUDE STRONG WINDS IN TAFS UNLESS A STORM
HEADS RIGHT OVER THEM. WINDS TO SHIFT SW AND WEST THIS EVEN UNDER
VFR CONDITIONS WITH DRY SLOT...THEN SOME IFR UPSLOPE CLOUDS MAY COME
IN TO BLF AND LWB FOR A WHILE OVERNIGHT WITH WRAP-AROUND
MOISTURE...BEFORE CLEARING BACK OUT AGAIN DURING THE MORNING WED. AT
THIS TIME NOT EXPECTING ANY UPSLOPE PRECIP AT WEST VIRGINIA TAF
SITES...AND GRADIENT

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SK/DS/SK
Hazardous weather outlook, Nov 29, 5:53 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST TUE NOV 29 2005

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-301100-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
553 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL COME THROUGH THE REGION TODAY. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE REGION. STRONG GUSTY WINDS
ARE POSSIBLE WITH ANY OF THE STORMS...BUT ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-301100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
553 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ALONG AND
EAST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL CROSS THROUGH THE REGION TODAY...BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES
TODAY...DUE TO VERY STRONG WINDS AND SHEAR IN THE LOWER LEVELS OF
THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY..ESPECIALLY THIS
AFTERNOON.

In the hours before

Special weather statement, Nov 29, 2:14 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EST TUE NOV 29 2005

VAZ044-058-292000-
HALIFAX-PITTSYLVANIA-
214 PM EST TUE NOV 29 2005

THUNDERSTORMS WITH STRONG GUSTY WINDS AND OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES WILL AFFECT PORTIONS OF HALIFAX AND PITTSYLVANIA
COUNTIES THROUGH 300 PM. THE STRONGEST WINDS WILL BE FELT NORTH OF
DANVILLE ALONG AND EITHER SIDE OF HIGHWAY 29...INCLUDING CHATHAM
AND CHALK LEVEL. LOCATIONS SUCH AS CODY CAN EXPECT GUSTY WINDS AND
TORRENTIAL RAINS BY 300 PM. IF TRAVELING BE ALERT TO POOR
VISIBILITIES AND SUDDEN WIND GUSTS. SLOW DOWN...OR PULL SAFELY OFF
THE ROAD UNTIL THESE STORMS HAVE PASSED.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 5:18 AM ESTSevere Thunderstorm WarningRNKSmyth34 min
Nov 29, 1:10 PM ESTFlash Flood WarningRNKAmherst3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.